Naloxone can save someone from dying of an overdose and people who legally use prescription pain-killers like morphine and oxycodone are being counselled to get the antidote kits. The consumer-oriented website SafeMedicationUse.ca warns that people are at greater risk if they use high doses, have certain medical conditions or if they take their pills with alcohol or sleeping pills.
Overdose signs listed on website
The warning says signs of an overdose include weakness or limpness of the body, difficulty waking up and breathing that has slowed or stopped.
It explains that naloxone can keep a person alive until an ambulance and that some provinces provide the kits free of charge. It also urges people to speak to their health care providers if they or someone close to them may be at risk of an overdose. And it provides links to access to more information.
More overdose deaths in the west
Canada is suffering a wave of deaths from opioid overdose deaths. The Public Health Agency of Canada reports that in 2016 there were 2,458 apparent opioid-related deaths. That averaged 8.8 deaths per 100,000 people. The incidence is highest in the western part of the country.
The problem was first noted in habitual drug users, then in occasional users and now there is concern for those who legally take prescription opioids as well.